Articles
Home » Blog » Dangers of Ketamine

Dangers of Ketamine

Jan 15, 2024

Ketamine use among humans is frequently understudied despite being a potential threat to health and well-being. Abusing it can have serious physical and psychological consequences, which are especially concerning for those with a history of drug use. In this blog post, we’ll walk you through the signs, symptoms, and dangers of Ketamine use and treatment options to help address both substance use and unmet mental health needs.

People may use Ketamine for a variety of reasons, including legitimate medical applications such as anesthesia and chronic pain management. Misuse, on the other hand, poses significant risks, including physical and mental health issues, as well as potential addiction. The development of “Ketamine bladder syndrome,” which can cause excruciating urinary problems, is one of the most severe risks. 

What is Ketamine?

Ketamine is a potent dissociative anesthetic with both medical and recreational uses. It is given as an injection or as an intranasal spray and induces a trance-like state while relieving pain. It is commonly used by medical professionals for anesthesia during surgery and as an emergency sedative for procedures such as wound care or fracture setting. The typical dosage varies depending on the medical procedure, but for anesthetic purposes, it ranges from 1 to 2 milligrams per kilogram of body weight. The effects are relatively brief, lasting between 10 and 30 minutes. While Ketamine is a valuable medical tool, it has also been abused recreationally. 

What are the signs and symptoms of Ketamine misuse?

Ketamine abuse symptoms include a variety of physical and behavioral manifestations.

Physical Signs:

  • Analgesia (loss of pain sensation)
  • High blood pressure and heart rate
  • Impaired coordination and motor skills
  • Nausea and vomiting
  • Nystagmus (involuntary eye movements)
  • Profuse sweating
  • Slurred speech

Behavioral Signs:

  • Agitation and confusion
  • Dissociation from surroundings or reality
  • Hallucinations
  • Impaired judgment and decision-making
  • Increased talkativeness
  • Memory lapses or blackouts
  • Mood swings
  • Risky or reckless behaviors
  • Social withdrawal and isolation

Dangers of Ketamine

Ketamine abuse is associated with a number of distinct other symptoms and phenomena. One such effect is depersonalization, which involves feeling detached from oneself or one’s body. The K-Hole is another notable experience, characterized by a profound dissociative state marked by intense hallucinations and a sense of being outside one’s body. Additionally, those who abuse Ketamine frequently develop a tolerance, requiring higher doses to achieve the desired effects and developing intense cravings for the drug. These signs and phenomena highlight the complicated and concerning nature of Ketamine abuse, emphasizing the importance of early detection and professional intervention in minimizing its physical and psychological consequences. At its worst, Ketamine misuse can result in overdose, accompanied by severe health complications, including respiratory depression and, in extreme cases, death.

Help for Ketamine Use at Headwaters

Headwaters is a well-known care provider offering a range of addiction treatment programs for executives and their families targeting the recovery from substance use, mental health issues, and beyond. Our primary mission is to provide a clear path to a life of healing and restoration. We offer renowned clinical care for addiction and have the compassion and professional expertise to guide you toward lasting sobriety. For information on our programs, call us today: 561-270-1753.

Bedroom at Headwaters Tour Headwaters

 

You May Also Like…

Signs of Benzodiazepine Abuse

Signs of Benzodiazepine Abuse

Because of their calming and sedative effects, benzodiazepines, or benzos, are commonly prescribed to treat conditions...

Dangers of Xanax Abuse

Dangers of Xanax Abuse

As anxiety and stress have become more prevalent in our lives, the demand for medications such as Xanax has increased....